MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Model Number 74027271
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Loss of Range of Motion (2032)
Date of Event 05/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2014, a jrny ii bcs xlpe art isrt sz 7-8 rt 9mm broke.The adverse event was addressed with a revision surgery on (b)(6) 2022 to replace the insert.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
Sections a2, a3, a4, b5, b7 and h6 were updated with the information received.Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2014, the patient started to complain about the knee on (b)(6) 2022 and it was found that the jrny ii bcs xlpe art isrt sz 7-8 rt 9mm post broke.The adverse event was addressed with a revision surgery on (b)(6) 2022 to replace the insert.Patient seems to be okay.
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation but the pictures were reviewed, and the broken post was confirmed.The clinical/medical investigation concluded that, based on the information provided, the root cause of the reported event cannot be definitively concluded; however, the communicated ¿suboptimal rotation of the tibia component¿ in the revision summary/findings was most likely a contributing factor.The assessed patient impact was the broken post, intra-op finding of impingement ¿against the lateral side of the femur¿ in flexion and subsequent revision.Further root cause analysis cannot be performed.The patient status was reportedly ¿ok¿.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and the batch number based on historical data of the device did not reveal similar events for the listed device over the past 12 months.A review of the instructions for use documents for knee systems revealed that break of implant has been identified as warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, it includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of 7.5 mrad cross-linked ultra-high-molecular-weight polyethylene.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the post, rendering the device inoperative.The device's fractured post was also returned.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the information provided, the root cause of the reported event cannot be definitively concluded; however, the communicated ¿suboptimal rotation of the tibia component¿ in the revision summary/findings was most likely a contributing factor.The assessed patient impact was the broken post, intra-op finding of impingement ¿against the lateral side of the femur¿ in flexion and subsequent revision.Further root cause analysis cannot be performed.The patient status was reportedly ¿ok¿.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.According with inspection drawing, includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of 7.5 mrad cross-linked ultra-high-molecular-weight polyethylene.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery to treat this event.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
JRNY II BCS XLPE ART ISRT SZ 7-8 RT 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14690814
Report Number1020279-2022-02996
Device Sequence Number20492297
Product Code JWH
UDI-Device Identifier00885556179710
UDI-Public00885556179710
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/21/2023
Device Model Number74027271
Device Catalogue Number74027271
Device Lot Number13DM16046
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2022
Supplement Date Received by Manufacturer06/22/2022
07/15/2022
10/12/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date07/01/2022
08/08/2022
10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/23/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age73 YR
Patient SexMale
Patient Weight123 KG